Can the Covid vaccine cause blood clots?
Extremely rare cases of blood clots with low levels of blood platelets have been observed following vaccination with the Oxford/AstraZeneca Covid vaccine.
Some people with this condition have suffered life changing effects and some have died. These cases are being carefully reviewed but the risk factors for this condition are not yet clear. It is important to remember the benefits of vaccination to give protection against Covid-19 still outweigh any potential risks.
The risk of the rare side effect of blood clots after vaccination remains extremely small.
Although this condition remains extremely rare, there is a higher risk in people after the first dose of the Oxford/AstraZeneca vaccine. To date and overall, just over 15 people develop this condition for every million doses of Oxford/AstraZeneca vaccine given. This is seen more often in younger people and tends to occur between four days and four weeks following vaccination.
Similar conditions can also occur naturally, and clotting problems are a common complication of Covid-19 infection. An increased risk has not yet been seen after other Covid vaccines in the UK.
The Joint Committee on Vaccination and Immunisation (JCVI) has recommended that it’s preferable that adults under 40 (with no underlying health conditions that put them at higher risk of Covid-19) are offered a different Covid vaccine, such as Pfizer or Moderna.
Blood clot symptoms to be aware of
If you experience any of the following symptoms from around four days to four weeks after vaccination you should seek medical advice urgently:
- a severe headache that is not relieved with simple painkillers or is getting worse or feels worse when you lie down or bend over
- an unusual headache that may be accompanied by blurred vision, confusion, difficulty with speech, weakness, drowsiness, or seizures (fits)
- a rash that looks like small pinprick bruises or bleeding under the skin beyond the injection site
- shortness of breath, chest pain, leg swelling, leg pain or persistent abdominal (tummy) pain.
Tell your doctor, pharmacist, or nurse if you experienced a blood clot occurring at the same time as low levels of platelets after receiving a previous dose of the vaccine.This content has been reviewed by clinicians and public health professionals Page last reviewed: 11 August, 2021